Alert archive / Vermont / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 26, NWS Albany, NY

June 30, 2001Windham County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Jun 30, 2001, 3:49 PM EDT for Windham County, Vermont. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2001, 3:49 PM EDT (19:49 UTC)
Expired
Jun 30, 2001, 4:15 PM EDT
In force
26 min
Issued by
NWS Albany, NY
Area
Whole counties

County Windham County, VT

The radar

The Albany radar (KENX), 119 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 301949
SVRALY
VTC025-302015-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
349 PM EDT SAT JUN 30 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WINDHAM COUNTY IN SOUTHERN VERMONT

* UNTIL 415 PM EDT

* AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BRATTLEBORO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERNON AT 355 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4294 7270 4276 7270 4273 7209 4295 7209

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:15 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 30, 2:15 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
215 PM EDT SAT JUN 30 2001

SCT CONVECTION RIGHT ABT ON CUE...MAINLY W OF HDSVLY AND A BKN LN
K1V4-KSYR. ETA KEEPS SEVERAL HND CAPES OVR DIST DURG NGT...RCHG
A CREST IN THE 1500-2000 J/KG BALLPARK WITH FROPA SUN. GEM/ETA/NGM/
AVN RUN ALL SEEM TO BE IN REASONABLE AGREEMENT ON PROGGED POSITION
OF STG CDFNT SOMEWHERE INVOF KPSM-KHPN-KPHL COORIDOR AT 00Z MON.
SHOULD YANK FNT THRU DIST RIGHT ARND TIME OF MAX HEATING. APPEARS
UPR SUPPORT IS SUFFICIENTLY IN TRAIL SUCH THAT SOME CONVECTION MAY
CONT INTO THE EVNG...HOWEVER POST-FNTL DRY INTRUSION APT TO LIMIT
QPF IN NW FLOW ENVIRONMENT. THEREAFTER...NGM JUMPS SLGTLY AHEAD OF
THE PACK BY 12Z MON ACRS NC...BUT BY THEN NO LONGER A FACTOR. BY 00Z
TUE...SFC RDG POSITIONED ERN VA-LWR GRTLKS. BY WED...MID-LVL ASSUMES
CYC CURVATURE AND REINFORCING SHOT OF COOL AIR /SHOULD THIS READ
CLIPPER/ ARRIVES FOR WED NGT INTO SMALL HOURS OF THU WITH PCPN AT
LEAST A COUPLE HND MILES IN ADVANCE. POLAR VORTEX AT H2.5 ROLLS INTO
WRN QUE BY THU.  MCKINLEY/GJM

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

In the hours before

Special weather statement, Jun 30, 11:55 AM EDT, 3 hours 54 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1155 AM EDT SAT JUN 30 2001

...THERE IS THE THREAT OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON...

A STRONG COLD FRONT WILL MOVE ACROSS EASTERN NEW YORK AND WESTERN
NEW ENGLAND SUNDAY AFTERNOON.  THIS COLD FRONT WILL INTERACT WITH
THE VERY WARM AND HUMID AIR MASS THAT HAS BEEN OVER THE REGION FOR
THE PAST SEVERAL DAYS...AND A LINE OF THUNDERSTORMS IS LIKELY TO
FORM ALONG OR JUST AHEAD OF THE COLD FRONT.  THIS LINE OF
THUNDERSTORMS WILL SWEEP RAPIDLY ACROSS THE REGION SUNDAY
AFTERNOON.

FORECAST ATMOSPHERIC CONDITIONS FOR SUNDAY AFTERNOON LOOK FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...AND SOME OF THE
THUNDERSTORMS SUNDAY AFTERNOON COULD PRODUCE DAMAGING WIND GUSTS AND
LARGE HAIL.

THUNDERSTORMS WILL ALSO FORM ACROSS EASTERN NEW YORK AND WESTERN NEW #
ENGLAND THIS AFTERNOON AND EVENING...BUT THEY ARE UNLIKELY TO BECOME
SEVERE IN TERMS OF WIND AND HAIL DAMAGE.  HOWEVER...THUNDERSTORMS
THIS AFTERNOON MAY CONTAIN DOWNPOURS.

Nearby

Severe Thunderstorm Warnings in Vermont, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.